2018, 13: 221-250. doi: 10.3934/jmd.2018019

On the non-equivalence of the Bernoulli and $ K$ properties in dimension four

1. 

Department of Mathematics, The Pennsylvania State University, University Park, PA 16802, USA

2. 

Department of Mathematics, The University of Chicago, 5734 S University Ave, Chicago, IL 60637, USA

Dedicated to the memory of Roy Adler

Received  December 31, 2016 Revised  June 09, 2017 Published  December 2018

Fund Project: FRH: Supported by NSF grants DMS 1201326 and DMS 1500947
KV: Supported by the National Science Foundation under Award DMS 1604796.

We study skew products where the base is a hyperbolic automorphism of $\mathbb{T}^2$, the fiber is a smooth area preserving flow on $\mathbb{T}^2$ with one fixed point (of high degeneracy) and the skewing function is a smooth non coboundary with non-zero integral. The fiber dynamics can be represented as a special flow over an irrational rotation and a roof function with one power singularity. We show that for a full measure set of rotations the corresponding skew product is $K$ and not Bernoulli. As a consequence we get a natural class of volume-preserving diffeomorphisms of $\mathbb{T}^4$ which are $K$ and not Bernoulli.

Citation: Adam Kanigowski, Federico Rodriguez Hertz, Kurt Vinhage. On the non-equivalence of the Bernoulli and $ K$ properties in dimension four. Journal of Modern Dynamics, 2018, 13: 221-250. doi: 10.3934/jmd.2018019
References:
[1]

L. M. Abramov and V. A. Rohlin, Entropy of a skew product of mappings with invariant measure, Vestnik Leningrad. Univ., 17 (1962), 5-13.   Google Scholar

[2]

R. L. Adler and P. C. Shields, Skew products of Bernoulli shifts with rotations, Israel J. Math., 12 (1972), 215-222.  doi: 10.1007/BF02790748.  Google Scholar

[3]

D. V. Anosov and A. B. Katok, New examples in smooth ergodic theory. Ergodic diffeomorphisms, Trudy Moskov. Mat. Obšč., 23 (1970), 3-36.   Google Scholar

[4]

T. Austin, Scenery entropy as an invariant of RWRS processes, Preprint available at arXiv: 1405.1468. Google Scholar

[5]

A. AvilaM. Viana and A. Wilkinson, Absolute continuity, Lyapunov exponents and rigidity Ⅰ: Geodesic flows, J. Eur. Math. Soc. (JEMS), 17 (2015), 1435-1462.  doi: 10.4171/JEMS/534.  Google Scholar

[6]

M. Benhenda, An uncountable family of pairwise non-Kakutani equivalent smooth diffeomorphisms, J. Anal. Math., 127 (2015), 129-178.  doi: 10.1007/s11854-015-0027-z.  Google Scholar

[7]

R. M. Burton and P. C. Shields, A mixing $ T$ for which $ T-T^{-1}$ is Bernoulli, Monatsh. Math., 95 (1983), 89-98.  doi: 10.1007/BF01323652.  Google Scholar

[8]

R. M. Burton, Jr., A non-Bernoulli skew product which is loosely Bernoulli, Israel J. Math., 35 (1980), 339-348.  doi: 10.1007/BF02760659.  Google Scholar

[9]

M. Denker and W. Philipp, Approximation by Brownian motion for Gibbs measures and flows under a function, Ergodic Theory Dynam. Systems, 4 (1984), 541-552.   Google Scholar

[10]

B. Fayad, G. Forni and A. Kanigowski, Lebesgue spectrum for area preserving flows on the two torus, submitted. Google Scholar

[11]

J. Feldman, New $ K$-automorphisms and a problem of Kakutani, Israel J. Math., 24 (1976), 16-38.  doi: 10.1007/BF02761426.  Google Scholar

[12]

S. A. Kalikow, $ T,\,T^{-1}$ transformation is not loosely Bernoulli, Ann. of Math. (2), 115 (1982), 393-409.  doi: 10.2307/1971397.  Google Scholar

[13]

A. Kanigowski, Slow entropy for some smooth flows on surfaces, accepted in Israel J. Math. Google Scholar

[14]

A. B. Katok, Monotone equivalence in ergodic theory, Izv. Akad. Nauk SSSR Ser. Mat., 41 (1977), 104-157.  doi: 10.1070/IM1977v011n01ABEH001696.  Google Scholar

[15]

A. Katok, Smooth non-Bernoulli $ K$-automorphisms, Invent. Math., 61 (1980), 291-299.  doi: 10.1007/BF01390069.  Google Scholar

[16]

A. Katok, Combinatorial Constructions in Ergodic Theory and Dynamics, University Lecture Series, 30, American Mathematical Society, Providence, RI, 2003.  Google Scholar

[17]

A. B. Katok and E. A. Sataev, Standardness of rearrangement automorphisms of segments and flows on surfaces, Mat. Zametki, 20 (1976), 479-488.   Google Scholar

[18]

A. Ya. Khinchin, Continued Fractions, The University of Chicago Press, Chicago, Ill.-London, 1964.  Google Scholar

[19]

A. V. Kočergin, Mixing in special flows over a rearrangement of segments and in smooth flows on surfaces, Mat. Sb. (N.S.), 96/138 (1975), 471-502.   Google Scholar

[20]

A. Lamotte, Structure de certains produits semi directs, Ergodic Theory Dynam. Systems, 3 (1983), 559-566.  doi: 10.1017/S0143385700002145.  Google Scholar

[21]

R. Lyons, Strong laws of large numbers for weakly correlated random variables, Michigan Math. J., 35 (1988), 353-359.  doi: 10.1307/mmj/1029003816.  Google Scholar

[22]

D. Ornstein, Bernoulli shifts with the same entropy are isomorphic, Advances in Math., 4 (1970), 337-352.  doi: 10.1016/0001-8708(70)90029-0.  Google Scholar

[23]

D. S. Ornstein, An example of a Kolmogorov automorphism that is not a Bernoulli shift, Advances in Math., 10 (1973), 49-62.  doi: 10.1016/0001-8708(73)90097-2.  Google Scholar

[24]

J. B. Pesin, Characteristic Ljapunov exponents, and smooth ergodic theory, Uspehi Mat. Nauk, 32 (1977), 55-112,287.   Google Scholar

[25]

G. Ponce, A. Tahzibi and R. Varão, On the bernoulli property for certain partially hyperbolic diffeomorphisms, Preprint available at arXiv: 1603.08605. Google Scholar

[26]

M. Ratner, The Cartesian square of the horocycle flow is not loosely Bernoulli, Israel J. Math., 34 (1979), 72-96.  doi: 10.1007/BF02761825.  Google Scholar

[27]

F. Rodriguez Hertz, M. A. Rodriguez Hertz and R. Ures, A survey of partially hyperbolic dynamics, in Partially Hyperbolic Dynamics, Laminations, and Teichmüller Flow, Fields Inst. Commun., 51, Amer. Math. Soc., Providence, RI, 2007, 35-87.  Google Scholar

[28]

V. A. Rohlin and Ja. G. Sinai, The structure and properties of invariant measurable partitions, Dokl. Akad. Nauk SSSR, 141 (1961), 1038-1041.   Google Scholar

[29]

D. J. Rudolph, Classifying the isometric extensions of a Bernoulli shift, J. Analyse Math., 34 (1978), 36-60.  doi: 10.1007/BF02790007.  Google Scholar

[30]

D. J. Rudolph, Asymptotically Brownian skew products give non-loosely Bernoulli $ K$-automorphisms, Invent. Math., 91 (1988), 105-128.  doi: 10.1007/BF01404914.  Google Scholar

[31]

P. C. Shields, Weak and very weak Bernoulli partitions, Monatsh. Math., 84 (1977), 133-142.  doi: 10.1007/BF01579598.  Google Scholar

[32]

P. C. Shields and R. Burton, A skew-product which is Bernoulli, Monatsh. Math., 86 (1978/79), 155-165.  doi: 10.1007/BF01320207.  Google Scholar

[33]

Ja. G. Sinai, On a weak isomorphism of transformations with invariant measure, Mat. Sb. (N.S.), 63 (1964), 23-42.   Google Scholar

[34]

J.-P. Thouvenot, Entropy, isomorphism and equivalence in ergodic theory, in Handbook of dynamical systems, Vol. 1A, 205-238, North-Holland, Amsterdam, 2002.  Google Scholar

[35]

B. Weiss, The isomorphism problem in ergodic theory, Bull. Amer. Math. Soc., 78 (1972), 668-684.  doi: 10.1090/S0002-9904-1972-12979-3.  Google Scholar

show all references

References:
[1]

L. M. Abramov and V. A. Rohlin, Entropy of a skew product of mappings with invariant measure, Vestnik Leningrad. Univ., 17 (1962), 5-13.   Google Scholar

[2]

R. L. Adler and P. C. Shields, Skew products of Bernoulli shifts with rotations, Israel J. Math., 12 (1972), 215-222.  doi: 10.1007/BF02790748.  Google Scholar

[3]

D. V. Anosov and A. B. Katok, New examples in smooth ergodic theory. Ergodic diffeomorphisms, Trudy Moskov. Mat. Obšč., 23 (1970), 3-36.   Google Scholar

[4]

T. Austin, Scenery entropy as an invariant of RWRS processes, Preprint available at arXiv: 1405.1468. Google Scholar

[5]

A. AvilaM. Viana and A. Wilkinson, Absolute continuity, Lyapunov exponents and rigidity Ⅰ: Geodesic flows, J. Eur. Math. Soc. (JEMS), 17 (2015), 1435-1462.  doi: 10.4171/JEMS/534.  Google Scholar

[6]

M. Benhenda, An uncountable family of pairwise non-Kakutani equivalent smooth diffeomorphisms, J. Anal. Math., 127 (2015), 129-178.  doi: 10.1007/s11854-015-0027-z.  Google Scholar

[7]

R. M. Burton and P. C. Shields, A mixing $ T$ for which $ T-T^{-1}$ is Bernoulli, Monatsh. Math., 95 (1983), 89-98.  doi: 10.1007/BF01323652.  Google Scholar

[8]

R. M. Burton, Jr., A non-Bernoulli skew product which is loosely Bernoulli, Israel J. Math., 35 (1980), 339-348.  doi: 10.1007/BF02760659.  Google Scholar

[9]

M. Denker and W. Philipp, Approximation by Brownian motion for Gibbs measures and flows under a function, Ergodic Theory Dynam. Systems, 4 (1984), 541-552.   Google Scholar

[10]

B. Fayad, G. Forni and A. Kanigowski, Lebesgue spectrum for area preserving flows on the two torus, submitted. Google Scholar

[11]

J. Feldman, New $ K$-automorphisms and a problem of Kakutani, Israel J. Math., 24 (1976), 16-38.  doi: 10.1007/BF02761426.  Google Scholar

[12]

S. A. Kalikow, $ T,\,T^{-1}$ transformation is not loosely Bernoulli, Ann. of Math. (2), 115 (1982), 393-409.  doi: 10.2307/1971397.  Google Scholar

[13]

A. Kanigowski, Slow entropy for some smooth flows on surfaces, accepted in Israel J. Math. Google Scholar

[14]

A. B. Katok, Monotone equivalence in ergodic theory, Izv. Akad. Nauk SSSR Ser. Mat., 41 (1977), 104-157.  doi: 10.1070/IM1977v011n01ABEH001696.  Google Scholar

[15]

A. Katok, Smooth non-Bernoulli $ K$-automorphisms, Invent. Math., 61 (1980), 291-299.  doi: 10.1007/BF01390069.  Google Scholar

[16]

A. Katok, Combinatorial Constructions in Ergodic Theory and Dynamics, University Lecture Series, 30, American Mathematical Society, Providence, RI, 2003.  Google Scholar

[17]

A. B. Katok and E. A. Sataev, Standardness of rearrangement automorphisms of segments and flows on surfaces, Mat. Zametki, 20 (1976), 479-488.   Google Scholar

[18]

A. Ya. Khinchin, Continued Fractions, The University of Chicago Press, Chicago, Ill.-London, 1964.  Google Scholar

[19]

A. V. Kočergin, Mixing in special flows over a rearrangement of segments and in smooth flows on surfaces, Mat. Sb. (N.S.), 96/138 (1975), 471-502.   Google Scholar

[20]

A. Lamotte, Structure de certains produits semi directs, Ergodic Theory Dynam. Systems, 3 (1983), 559-566.  doi: 10.1017/S0143385700002145.  Google Scholar

[21]

R. Lyons, Strong laws of large numbers for weakly correlated random variables, Michigan Math. J., 35 (1988), 353-359.  doi: 10.1307/mmj/1029003816.  Google Scholar

[22]

D. Ornstein, Bernoulli shifts with the same entropy are isomorphic, Advances in Math., 4 (1970), 337-352.  doi: 10.1016/0001-8708(70)90029-0.  Google Scholar

[23]

D. S. Ornstein, An example of a Kolmogorov automorphism that is not a Bernoulli shift, Advances in Math., 10 (1973), 49-62.  doi: 10.1016/0001-8708(73)90097-2.  Google Scholar

[24]

J. B. Pesin, Characteristic Ljapunov exponents, and smooth ergodic theory, Uspehi Mat. Nauk, 32 (1977), 55-112,287.   Google Scholar

[25]

G. Ponce, A. Tahzibi and R. Varão, On the bernoulli property for certain partially hyperbolic diffeomorphisms, Preprint available at arXiv: 1603.08605. Google Scholar

[26]

M. Ratner, The Cartesian square of the horocycle flow is not loosely Bernoulli, Israel J. Math., 34 (1979), 72-96.  doi: 10.1007/BF02761825.  Google Scholar

[27]

F. Rodriguez Hertz, M. A. Rodriguez Hertz and R. Ures, A survey of partially hyperbolic dynamics, in Partially Hyperbolic Dynamics, Laminations, and Teichmüller Flow, Fields Inst. Commun., 51, Amer. Math. Soc., Providence, RI, 2007, 35-87.  Google Scholar

[28]

V. A. Rohlin and Ja. G. Sinai, The structure and properties of invariant measurable partitions, Dokl. Akad. Nauk SSSR, 141 (1961), 1038-1041.   Google Scholar

[29]

D. J. Rudolph, Classifying the isometric extensions of a Bernoulli shift, J. Analyse Math., 34 (1978), 36-60.  doi: 10.1007/BF02790007.  Google Scholar

[30]

D. J. Rudolph, Asymptotically Brownian skew products give non-loosely Bernoulli $ K$-automorphisms, Invent. Math., 91 (1988), 105-128.  doi: 10.1007/BF01404914.  Google Scholar

[31]

P. C. Shields, Weak and very weak Bernoulli partitions, Monatsh. Math., 84 (1977), 133-142.  doi: 10.1007/BF01579598.  Google Scholar

[32]

P. C. Shields and R. Burton, A skew-product which is Bernoulli, Monatsh. Math., 86 (1978/79), 155-165.  doi: 10.1007/BF01320207.  Google Scholar

[33]

Ja. G. Sinai, On a weak isomorphism of transformations with invariant measure, Mat. Sb. (N.S.), 63 (1964), 23-42.   Google Scholar

[34]

J.-P. Thouvenot, Entropy, isomorphism and equivalence in ergodic theory, in Handbook of dynamical systems, Vol. 1A, 205-238, North-Holland, Amsterdam, 2002.  Google Scholar

[35]

B. Weiss, The isomorphism problem in ergodic theory, Bull. Amer. Math. Soc., 78 (1972), 668-684.  doi: 10.1090/S0002-9904-1972-12979-3.  Google Scholar

Figure 1.  The set $W^f$, with base and roof
Figure 3.  Horizontal Separation, $f$ and $\varphi$ have significant differences; the roof is hit a different number of times
Figure 2.  Vertical Separation, $f$ and $\varphi$ have moderate differences
Figure 4.  Breaking up $[0,N]$
Table 1.  Summary of development
LB Fiber LB Fiber Entropy Smooth $\int \varphi $
Ornstein [23] N/A Yes N/A No N/A
Feldman [11] No No 0 No $\not= 0$
Katok [15] No No 0 Yes $\not= 0$
Burton [8] Yes Yes Any No $\not= 0$
Kalikow [12] Yes No $> 0$ No $0$
Rudolph [30] Yes No $> 0$ Yes $0$
Theorem 1 Yes Yes 0 Yes $\not= 0$
LB Fiber LB Fiber Entropy Smooth $\int \varphi $
Ornstein [23] N/A Yes N/A No N/A
Feldman [11] No No 0 No $\not= 0$
Katok [15] No No 0 Yes $\not= 0$
Burton [8] Yes Yes Any No $\not= 0$
Kalikow [12] Yes No $> 0$ No $0$
Rudolph [30] Yes No $> 0$ Yes $0$
Theorem 1 Yes Yes 0 Yes $\not= 0$
[1]

Wen Huang, Jianya Liu, Ke Wang. Möbius disjointness for skew products on a circle and a nilmanifold. Discrete & Continuous Dynamical Systems, 2021, 41 (8) : 3531-3553. doi: 10.3934/dcds.2021006

[2]

Takao Komatsu, Bijan Kumar Patel, Claudio Pita-Ruiz. Several formulas for Bernoulli numbers and polynomials. Advances in Mathematics of Communications, 2021  doi: 10.3934/amc.2021006

[3]

Jihoon Lee, Ngocthach Nguyen. Flows with the weak two-sided limit shadowing property. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021040

[4]

Zemer Kosloff, Terry Soo. The orbital equivalence of Bernoulli actions and their Sinai factors. Journal of Modern Dynamics, 2021, 17: 145-182. doi: 10.3934/jmd.2021005

[5]

Jérôme Ducoat, Frédérique Oggier. On skew polynomial codes and lattices from quotients of cyclic division algebras. Advances in Mathematics of Communications, 2016, 10 (1) : 79-94. doi: 10.3934/amc.2016.10.79

[6]

Kai Li, Tao Zhou, Bohai Liu. Pricing new and remanufactured products based on customer purchasing behavior. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021043

[7]

Yishui Wang, Dongmei Zhang, Peng Zhang, Yong Zhang. Local search algorithm for the squared metric $ k $-facility location problem with linear penalties. Journal of Industrial & Management Optimization, 2021, 17 (4) : 2013-2030. doi: 10.3934/jimo.2020056

[8]

Gaurav Nagpal, Udayan Chanda, Nitant Upasani. Inventory replenishment policies for two successive generations price-sensitive technology products. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021036

[9]

Fei Liu, Xiaokai Liu, Fang Wang. On the mixing and Bernoulli properties for geodesic flows on rank 1 manifolds without focal points. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021057

[10]

Maolin Cheng, Yun Liu, Jianuo Li, Bin Liu. Nonlinear Grey Bernoulli model NGBM (1, 1)'s parameter optimisation method and model application. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021054

[11]

Xue Qiao, Zheng Wang, Haoxun Chen. Joint optimal pricing and inventory management policy and its sensitivity analysis for perishable products: Lost sale case. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021079

[12]

Ka Luen Cheung, Man Chun Leung. Asymptotic behavior of positive solutions of the equation $ \Delta u + K u^{\frac{n+2}{n-2}} = 0$ in $IR^n$ and positive scalar curvature. Conference Publications, 2001, 2001 (Special) : 109-120. doi: 10.3934/proc.2001.2001.109

[13]

Wenmin Gong, Guangcun Lu. On coupled Dirac systems. Discrete & Continuous Dynamical Systems, 2017, 37 (8) : 4329-4346. doi: 10.3934/dcds.2017185

[14]

Mauricio Achigar. Extensions of expansive dynamical systems. Discrete & Continuous Dynamical Systems, 2021, 41 (7) : 3093-3108. doi: 10.3934/dcds.2020399

[15]

Haiyan Wang. Existence and nonexistence of positive radial solutions for quasilinear systems. Conference Publications, 2009, 2009 (Special) : 810-817. doi: 10.3934/proc.2009.2009.810

[16]

Tuvi Etzion, Alexander Vardy. On $q$-analogs of Steiner systems and covering designs. Advances in Mathematics of Communications, 2011, 5 (2) : 161-176. doi: 10.3934/amc.2011.5.161

[17]

Alberto Bressan, Ke Han, Franco Rampazzo. On the control of non holonomic systems by active constraints. Discrete & Continuous Dynamical Systems, 2013, 33 (8) : 3329-3353. doi: 10.3934/dcds.2013.33.3329

[18]

Lekbir Afraites, Abdelghafour Atlas, Fahd Karami, Driss Meskine. Some class of parabolic systems applied to image processing. Discrete & Continuous Dynamical Systems - B, 2016, 21 (6) : 1671-1687. doi: 10.3934/dcdsb.2016017

[19]

Graziano Crasta, Philippe G. LeFloch. Existence result for a class of nonconservative and nonstrictly hyperbolic systems. Communications on Pure & Applied Analysis, 2002, 1 (4) : 513-530. doi: 10.3934/cpaa.2002.1.513

[20]

Felix Finster, Jürg Fröhlich, Marco Oppio, Claudio F. Paganini. Causal fermion systems and the ETH approach to quantum theory. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1717-1746. doi: 10.3934/dcdss.2020451

2019 Impact Factor: 0.465

Metrics

  • PDF downloads (103)
  • HTML views (449)
  • Cited by (2)

[Back to Top]